Alert archive / Nevada / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 4, NWS Reno, NV

August 8, 2022Lyon County, Storey County, Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Aug 8, 2022, 6:33 PM PDT for Lyon County, Storey County, Washoe County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2022, 6:33 PM PDT (01:33 UTC)
Expired
Aug 8, 2022, 7:00 PM PDT
In force
27 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 50 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
4745 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS55 KREV 090133
SVRREV
NVC019-029-031-510-090200-
/O.NEW.KREV.SV.W.0004.220809T0133Z-220809T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
633 PM PDT Mon Aug 8 2022

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Storey County in western Nevada...
  South central Washoe County in western Nevada...
  Central Carson City in western Nevada...
  Northern Lyon County in west central Nevada...

* Until 700 PM PDT.

* At 633 PM PDT, a severe thunderstorm was located over Virginia
  City, moving north at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, fencing and trees.

* Locations impacted include...
  Reno, Carson City, Virginia City, Dayton, Damonte Ranch, Pleasant
  Valley, New Washoe City, Hidden Valley, Washoe Lake Campground, Six
  Mile Canyon, Nv 341 At Washoe-Storey Co Line and Gold Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Hail and damaging winds and continuous cloud to ground lightning is 
occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 11958 3923 11981 3949 11980 3950 11950
TIME...MOT...LOC 0133Z 183DEG 21KT 3931 11969 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DJ
1 follow-up statement
130 
WWUS55 KREV 090157
SVSREV

Severe Weather Statement
National Weather Service Reno NV
657 PM PDT Mon Aug 8 2022

NVC019-029-031-510-090206-
/O.EXP.KREV.SV.W.0004.000000T0000Z-220809T0200Z/
Storey NV-Washoe NV-Carson City NV-Lyon NV-
657 PM PDT Mon Aug 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR STOREY...SOUTH CENTRAL WASHOE
AND NORTHERN LYON COUNTIES AND CENTRAL CARSON CITY WILL EXPIRE AT 700
PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3922 11958 3923 11981 3949 11980 3950 11950
TIME...MOT...LOC 0156Z 183DEG 21KT 3942 11968 

$$

DJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 11:22 AM PDT, 7 hours 11 minutes earlier.

Area forecast discussion, Aug 8, 11:22 AM PDT, 7 hours 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1122 AM PDT Mon Aug 8 2022

.SYNOPSIS...

An active thunderstorm pattern is expected through mid-week as
monsoon moisture returns to the eastern Sierra and western Nevada.
This will result in an enhanced potential of heavy rainfall and
flash flooding risk for area burn scars through Tuesday. Storm
potential will decrease by Wednesday with isolated storms lingering
across the western Nevada Basin and Range through Thursday.
Seasonable temperatures and typical afternoon breezes will prevail
into the weekend.

&&

.SHORT TERM...

* Monsoon moisture surges back into the eastern Sierra and western
  Nevada today which will result in another active thunderstorm
  pattern through Tuesday.

* There will be a potential for a myriad of impacts this afternoon
  and evening including flash flooding for area burn scars, strong
  and gusty outflow winds, areas of blowing dust downwind of dry
  lake beds and desert sinks, and lightning impacts which could
  result in new fires starts (See Fire Discussion below for
  additional details).

* Burn Scar Flash Flood Potential through Tuesday: A threat for
  flash flooding will be favored for areas of steep terrain and
  burn scars mainly south of I-80. This is where monsoon moisture
  has already arrived as evidenced by surface dewpoints near 50
  degrees and PWATS approaching 0.90". While burn scars in Alpine
  and Mono county will straddle the edge of the moisture surge,
  they will still see an increased risk for flash flooding and
  debris flows particularly if storms begin to train and back-
  build through the afternoon. While storms will be much faster
  moving than our previous round of storms, they will still be
  efficient rainfall producers. Heavier storms will be capable of
  rain-rates of 1-2"/hr. Douglas County burn scars including the
  Numbers/Monarch scars could see a little more favorable set up
  for flash flooding as they are positioned a bit farther east in
  the moisture with an anchoring potential on the Pine Nut range.

* Thunderstorm Outflow Impacts: Strong and gusty thunderstorm
  outflow winds look to be more of an impact across western Nevada
  roughly northward of US-50 as drier sub-cloud layers still
  support DCAPES greater than (1500-2000 J/KG). This will allow
  for a gust potential of 60+ mph this afternoon. Boaters,
  particularly across Pyramid Lake, should be alert for the
  potential of sudden changes in prevailing conditions due to
  abrupt increases in wind and wave heights due to thunderstorm
  outflow boundaries tracking northward through the afternoon into
  early evening. As additional moisture moves into the area,
  thunderstorm outflow strength will diminish some by Tuesday with
  gusts around 40-45 mph.

* A few cells will be capable of being better organized due to
  modest increases in 0-6km shear roughly from the Tahoe Basin
  northward into Lassen County. Strong to severe storms are a
  possibility with some isolated dry strikes possible due to faster
  storm motions and drier low levels around Lassen County and
  extending into eastern Modoc and far northern Washoe County. As we
  head into Tuesday, additional monsoon moistures will transition
  most storms to the wetter variety with the potential for heavy
  rainfall extending northward to near the southern Oregon border.
  Fuentes

.LONG TERM (Wednesday Onward)...

At the start of the long-term period, the area of low pressure
that has been pestering us for some time will finally begin
pulling off to the north, paralleling the Pacific Coastline.
While the main forcing that we have been experiencing in recent
days will be subsiding as the low pulls away, upper level
divergence on the southeastern side of the jet streak along with
abundant daytime heating (highs in the mid-90s across western NV)
will support at least isolated thunderstorms. Bulk shear of
25-30kt hanging around will support quicker storm motions and
DCAPE of 1500-2000J/kg will support stronger downdrafts and gusty
winds. With the drier air intruding into the area on the backside
of the low, isolated to scattered storm chances will mainly be
confined along and east of Alt US-95.

By Thursday, Thunderstorm chances will shift farther east and
taper off a bit as drier upper-level flow shifts more out of the
southwest. It can't be completely ruled out that a stray shower or
thunderstorm doesn't pop off elsewhere - but blended guidance is
not high enough to support the mention of weather outside of
eastern Mineral/Churchill/Pershing. A very similar situation looks
to be on tap Friday (in therms of temperatures and PoP coverage)
as the low temporarily stalls off the WA coast and the southwest
upper-level flow prevails.

The low looks to finally get kicked off to the east for good by
Saturday. Strong surface high pressure over the Pacific will
deflect a deep trough from making its way into CA. However,
deterministic runs of the GFS and ECMWF both indicate a couple of
smaller upper-level shortwaves may sneak their way through into
the region which may enhance thunderstorm development from
Saturday through Monday. These features are low predictability in
timing and magnitude. Thus rain chances will stay minimal during
this time period for now. Temperatures will remain seasonable for
this time of year through the rest of the forecast period.
-Dustin

&&

.AVIATION...
Showers and thunderstorms will continue to fire off across the
Eastern Sierra Front this afternoon. 18Z TAFS will carry TEMPO
groups for all terminals with the exception of TRK and TVL which
should remain west of the convection. MMH will have the greatest
coverage with the highest likelihood of degraded flight
categories and gusty outflow winds, followed by MEV, CXP, and RNO
respectively. Sky cover will improve late this evening before
additional cloud coverage rolls in overnight. Expect another day
of convection tomorrow afternoon with Mono county and western
Nevada favored to receive the most activity.
-Dustin

&&

.FIRE WEATHER...

* Isolated dry thunderstorms will be possible this afternoon across
  portions of Lassen County and extending northward through Modoc
  and far northern Washoe counties. While storm motions will be fast
  moving (20-30kts), monsoon moisture will be on the increase
  through Tuesday which will transition hybrid type storms capable
  of isolated dry strikes to wetter storms by Tuesday.

* There will also be an increased threat for strong and gusty
  thunderstorm outflow winds this afternoon particularly across
  western Nevada northward of US-50. Storm outflow winds could reach
  in excess of 60 mph this afternoon which could result in sudden
  changes in wind speed and direction. This could be impactful to
  any ongoing incidents across northwestern Nevada including the
  Granite and North Springs Fires. By Tuesday, the outflow gust
  potential will decrease to 40-45 mph as additional moisture moves
  into the area.

* Burn scars from previous years could see an increased risk of
  flash flooding and debris flows including the Slink, Tamarack,
  Boot and Numbers Scars in Mono, Alpine, and Douglas Counties.
  Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 8, 1:07 PM PDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Reno NV
107 PM PDT Mon Aug 8 2022

NVZ003>005-082100-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
107 PM PDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of southeastern Lassen
and southern Washoe Counties through 200 PM PDT...

At 105 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Verdi to near Sparks to 6 miles northwest of
Derby Dam. Movement was north at 25 mph. Outflow winds up to 50 mph
have been reported with these storms. These will be moving north
towards Pyramid Lake within the hour.

HAZARD...Wind gusts up to 50 mph and occasional cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Reno, Pyramid Lake, Sparks, Wingfield Springs, Northwest Reno,
Spanish Springs, Sutcliffe, Cold Springs, Cold Springs Valley, Lemmon
Valley-Golden Valley, Mogul, Golden Valley, Virginia Peak,
Verdi-Mogul, Somersett, Stead, Verdi, Lemmon Valley, Nws Reno and
Dogskin Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4019 12000 4021 11973 4021 11934 3967 11941
      3948 12000
TIME...MOT...LOC 2005Z 194DEG 23KT 3951 11997 3957 11978 3966 11951

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DN
Special weather statement, Aug 8, 4:27 PM PDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service RENO NV
427 PM PDT Mon Aug 8 2022

CAZ070>073-NVZ001>005-090500-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
427 PM PDT Mon Aug 8 2022

...SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE EVENING...

Showers and thunderstorms are continuing to propagate from the south
to north this evening bringing localized heavy rainfall, frequent
lightning, and gusty outflow winds in excess of 40 mph.

These winds are may bring blowing dust across the west central
Nevada Basin and Range in addition to downwind of the Honey Lake
Basin. We have already seen a report from Fallon NAS of 4 mile
visibility in blowing dust.

While storms are moving faster than in recent days, renewed flash
flood threats are present due to the heavy rainfall. Those living
in flood prone areas or near recent burn scars should continue to
monitor and be prepared to take action should heavy rains or a
flash flood warning be issued.

http://weather.gov/reno
Local storm report, Aug 8, 5:43 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
543 PM PDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     DUST STORM       9 SSW LOVELOCK          40.07N 118.57W
08/08/2022                   PERSHING           NV   MESONET

            LOCKLOCK DERBY FIELD (KLOL) REPORTED
            VISIBILITY LESS THAN 1/4 MILE AND HEAVY RAIN
            FOR 12 MINUTES. ALERTWILDFIRE AND NDOT
            CAMERAS ALONG I-80 FROM TRINITY JUNCTION TO
            IMLAY SHOWED A WALL OF DUST AND RAIN.

&&
Special weather statement, Aug 8, 6:12 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service Reno NV
612 PM PDT Mon Aug 8 2022

NVZ003-004-090200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
612 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of Storey, south
central Washoe, Douglas and central Lyon Counties and eastern Carson
City through 700 PM PDT...

At 611 PM PDT, Doppler radar was tracking a strong thunderstorm near
Carson City Airport, or near Carson City, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carson City, Virginia City, Dayton, Carson City Airport, Damonte
Ranch, Indian Hills, Us 395 At Douglas-Carson City Co Line, Gold
Hill, Stewart, Junction U.S 50 And Six Mile Canyon-Ft Churchill Rd,
Us 50 At Carson City-Lyon Co Line, Junction U.S 50 And NV 341, Six
Mile Canyon, Nv 341 At Washoe-Storey Co Line and Dayton Valley
Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3910 11955 3910 11978 3946 11972 3946 11943
TIME...MOT...LOC 0111Z 180DEG 22KT 3918 11967

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:01 PM PDTDust Storm AdvisoryREVChurchill, Pershing119 min
Aug 8, 6:12 PM PDTSpecial Weather StatementREVStorey48 min
Aug 9, 1:08 PM PDTAreal Flood AdvisoryREVMineral82 min
Aug 9, 2:15 PM PDTSpecial Weather StatementREVStorey45 min
Aug 9, 2:42 PM PDTAreal Flood AdvisoryREVLyon93 min
Aug 9, 3:06 PM PDTAreal Flood AdvisoryREVChurchill, Mineral, Pershing109 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.